Repeatedly using inhalants can lead a person to become addicted to them — also known as developing a huffing addiction — according to NIDA. Signs of inhalant abuse and addiction can include health problems and problems fulfilling obligations at home, school or work.
Signs of Inhalant Abuse
The following signs may indicate someone is during inhalants, according to MedlinePlus:
- Smell of chemicals on breath or clothing
- Constant cough and runny nose
- Dilated pupils or watery eyes
- Excessive tiredness
- Hiding rags or containers
- Mood swings
- Stains from paint or other chemicals on clothing, hands or face
- Blisters or rash on the face
- Low appetite, weight loss, nausea and vomiting
Many different side effects of inhalants, also known as huffing side effects, can impact those who abuse inhalants. Inhalants impact the central nervous system, slowing down brain activity and resulting in numerous side effects. Some of the short term effects of inhalants include mental problems, slurred speech, lessened coordination, a “high” or euphoric feeling, dizziness, hallucinations, delusions, vomiting, drowsiness, and headache.
Along with those side effects, inhalants can impact both the brain and the body in lasting ways, according to NIDA and MedlinePlus. The long term effects of inhalants can affect both the brain and the body.
Inhalants effects on the brain
- Brain damage from reduced oxygen to the brain
- Delayed behavioral development
Inhalants effects on the body
- Nerve damage leading to limb spasms and poor coordination
- Bone marrow damage
- Hearing loss
- Liver damage
- Kidney damage
- Birth defects (when used during pregnancy)
Abuse of some inhalants, such as highly concentrated solvents and aerosol sprays, can also result in overdose, seizures, coma, cardiac arrest, suffocation and death — even if it’s a person’s first time using an inhalant.
Withdrawal Symptoms of Inhalants
According to NIDA, withdrawal symptoms of inhalants can include nausea, reduced appetite, sweating, trouble sleeping, and changes in mood.